1. It is very common
In fact, acne vulgaris is the commonest of all skin diseases (Dreno and Poli, 2003).
Isn’t acne something that teenagers have but they grow out of it? Well, it is true that 90% of teenagers have acne but 50% of them continue to have it as adults (Dawson and Dallavalle, 2013). So, even those of us who are not child and adolescent psychiatrists see many patients who have acne.
Thankfully, by the time people reach the age of 40 years, only 1% of men and 5% of women still have acne (Dawson and Dallavalle, 2013). This little bit of information can help us reassure patients who may be surprised or concerned that they have acne even as adults. But, sometimes, acne in an adult woman can also be a sign of something else (see below).
2. It can be very upsetting
People with severe acne usually find it very distressing to them due to its cosmetic effects, including possible scarring (see image below).
3. It can be a symptom of PCOS
Excessive acne is present in about one-third of patients with polycystic ovary syndrome (PCOS). For more on the clinical features of PCOS, please see the following article on this website: Polycystic ovary syndrome (PCOS): Clinical features.
4. Many psychiatric medications can cause acne-like lesions
Acneiform eruptions can occur with psychiatric medications from many different classes including:
– Lithium. Please see the following article on this website: Lithium and acne: Evaluation and management
– Lamotrigine. Please see the following article on this website: Acneiform eruption associated with lamotrigine
– SSRIs, tricyclic antidepressants, topiramate, oxcarbazepine, and some antipsychotics (first-generation and second-generation) can also cause acne-like lesions (Bliss and Warnock, 2013; Warnock and Morris, 2002).
5. Isotretinoin, one of the treatments for acne vulgaris, can cause depression and suicidality.
For more on this, please see the following article on our website: Can isotretinoin (Accutane®, Roaccutane®) cause depression or suicidality?
What is acne vulgaris?
Why should mental health clinicians care about acne?
Lithium and tetracycline interaction
Can isotretinoin (Accutane®, Roaccutane®) cause depression or suicidality?
What do published studies on isotretinoin and depression/ suicidality show?
Lithium and acne
Lithium and acne: Evaluation and management
Lamotrigine and acne
Acneiform eruption associated with lamotrigine
Side effects: Main menu
Bliss SA, Warnock JK. Psychiatric medications: adverse cutaneous drug reactions. Clin Dermatol. 2013 Jan-Feb;31(1):101-9. doi: 10.1016/j.clindermatol.2011.11.014. PMID: 23245981.
Warnock JK, Morris DW. Adverse cutaneous reactions to antidepressants. Am J Clin Dermatol. 2002;3(5):329-39. Review. PubMed PMID: 12069639.
Copyright © 2019 to 2022, Simple and Practical Medical Education, LLC. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.
Leave a Reply: